Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Amarillo, TX

May 28, 2018Carson County, Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 28, 2018, 7:54 PM CDT for Carson County, Potter County, Randall County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 7:54 PM CDT (00:54 UTC)
Expired
May 28, 2018, 8:47 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Carson County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 25 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:17 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS54 KAMA 290054
SVRAMA
TXC065-375-381-290200-
/O.NEW.KAMA.SV.W.0101.180529T0054Z-180529T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
754 PM CDT MON MAY 28 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Randall County in the Panhandle of Texas...
  West central Carson County in the Panhandle of Texas...
  Southeastern Potter County in the Panhandle of Texas...

* Until 900 PM CDT

* At 754 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Bushland, or 12 miles northwest of Amarillo, moving northeast at
  35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Amarillo, Bushland and Pantex. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3515 10217 3527 10217 3537 10206 3557 10175
      3535 10147 3514 10196 3512 10209
TIME...MOT...LOC 0054Z 225DEG 29KT 3529 10201 

HAIL...1.75IN
WIND...60MPH
 
$$

DGW
4 follow-up statements
390 
WWUS54 KAMA 290108
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
808 PM CDT MON MAY 28 2018

TXC381-290117-
/O.CAN.KAMA.SV.W.0101.000000T0000Z-180529T0200Z/
Randall TX-
808 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RANDALL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3529 10206 3537 10206 3557 10175 3535 10147
      3518 10186 3518 10196
TIME...MOT...LOC 0107Z 225DEG 29KT 3537 10191 

$$

TXC065-375-290200-
/O.CON.KAMA.SV.W.0101.000000T0000Z-180529T0200Z/
Carson TX-Potter TX-
808 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WEST CENTRAL CARSON AND CENTRAL POTTER COUNTIES...

At 807 PM CDT, a severe thunderstorm was located 12 miles southeast
of Valley De Oro, or 12 miles northwest of Amarillo, moving northeast
at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Amarillo and Pantex. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3529 10206 3537 10206 3557 10175 3535 10147
      3518 10186 3518 10196
TIME...MOT...LOC 0107Z 225DEG 29KT 3537 10191 

HAIL...1.25IN
WIND...60MPH
 
$$

DGW
097 
WWUS54 KAMA 290125
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
825 PM CDT MON MAY 28 2018

TXC065-375-290200-
/O.CON.KAMA.SV.W.0101.000000T0000Z-180529T0200Z/
Carson TX-Potter TX-
825 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WEST CENTRAL CARSON AND EASTERN POTTER COUNTIES...

At 825 PM CDT, a severe thunderstorm was located 13 miles southwest
of Lake Meredith, or 19 miles north of Amarillo, moving northeast at
35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Amarillo and Pantex. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3557 10175 3535 10147 3521 10185 3541 10200
TIME...MOT...LOC 0125Z 225DEG 29KT 3548 10178 

HAIL...1.25IN
WIND...60MPH
 
$$

DGW
710 
WWUS54 KAMA 290131
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
831 PM CDT MON MAY 28 2018

TXC065-375-290200-
/O.CON.KAMA.SV.W.0101.000000T0000Z-180529T0200Z/
Carson TX-Potter TX-
831 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WEST CENTRAL CARSON AND NORTHEASTERN POTTER COUNTIES...

At 831 PM CDT, a severe thunderstorm was located 10 miles southwest
of Lake Meredith, or 21 miles southwest of Borger, moving northeast
at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of west
central Carson and northeastern Potter Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3557 10175 3535 10147 3531 10180 3547 10190
TIME...MOT...LOC 0131Z 225DEG 29KT 3552 10174 

HAIL...1.25IN
WIND...60MPH
 
$$

DGW
918 
WWUS54 KAMA 290147
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
847 PM CDT MON MAY 28 2018

TXC065-375-290156-
/O.CAN.KAMA.SV.W.0101.000000T0000Z-180529T0200Z/
Carson TX-Potter TX-
847 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CARSON AND
NORTHEASTERN POTTER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3557 10175 3535 10147 3531 10180 3547 10190
TIME...MOT...LOC 0136Z 225DEG 29KT 3561 10163 

$$

DGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:34 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 28, 6:34 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
634 PM CDT Mon May 28 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites except in and
near showers and thunderstorms where MVFR conditions will be
possible between 00Z and 04Z Tuesday. Southeast and south winds 15
to 25 knots with gusts to near 30 and 35 knots will be possible
and then winds decreasing to 10 to 20 knots after 04Z to 08Z
Tuesday. Winds at the Guymon and Dalhart TAF sites are expected to
become north and northeast 5 to 15 knots after 04Z to 08Z Tuesday
and then becoming southwest and west after 14Z to 20Z Tuesday.

Schneider

&&

.PREV DISCUSSION... /Issued 340 PM CDT Mon May 28 2018/

DISCUSSION...
Expecting storms today across the area and a severe thunderstorm
watch has already been issued. Visible satellite is showing a cu
field forming in the northwest and north central Panhandles.
Storms are expected to form along and ahead of the dryline that is
currently in eastern New Mexico and creeping into the far western
corner of Cimarron County. Bulk shear is around 30 to 40 kts and
soundings show 1200 to 2500 J of surfaced based CAPE with a
veering profile. This will allow for storms to be supercellular.
CAMs are showing discrete cells that may become more of a broken
line as the evening progresses. Large hail up to 2 inches or so
and damaging winds will be the main threats. LCL levels are
around 9000ft in the south and around 6000ft in the north. This
combined with 0-1km helicity in the north of 100-300 m squared per
s squared will also bring a window tonight, especially in the
north, for an isolated tornado or two. Storms will likely start
around 21Z and be out of the area by around 04Z. Any storms that
linger over an area may produce some localized flooding.

The mid level short wave responsible for the storms tonight will
push east and another will replace it tomorrow but further north
and keep storms mostly in the northeast corner of the area. A cold
front Wednesday will bring more storm potential to the northern
third of the Panhandles. Upper level southwest flow will return to
the area on Thursday and combine with downsloping winds to bring
high temps into the 100s for most of the region on Friday.
Troughing develops down the western coastline during this time and
begins to push eastward over the weekend and brings more chances
for storms again starting Sunday.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 28, 3:08 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
308 PM CDT Mon May 28 2018

OKZ001>003-TXZ001>020-317-290900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
308 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the Panhandles. Some
storms may become severe with large hail bigger than golf balls
and damaging winds. Isolated tornadoes will also be possible.
Heavy rain from the strongest storms may produce localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday and Wednesday across
northern parts and again on Sunday for the whole area. Some of
the storms may become severe with large hail and damaging winds
the main threats.

High temperatures may warm to 105 degrees or higher in Palo Duro
Canyon State Park on Friday. Therefore, a heat advisory may become
necessary.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay alert for severe weather this afternoon and
evening.

Beat

In the hours before

Local storm report, May 28, 7:06 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             GOODWELL                36.59N 101.63W
05/28/2018  M1.25 INCH       TEXAS              OK   EMERGENCY MNGR

            EMERGENCY MANAGER IS REPORTING QUARTER TO HALF DOLLAR
            SIZE HAIL.

&&

EVENT NUMBER AMA1800145

BIEDA
Local storm report, May 28, 7:08 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             GOODWELL                36.59N 101.63W
05/28/2018  M1.75 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800146

SCHNEIDER
Local storm report, May 28, 7:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             8 NNW FARNSWORTH        36.43N 101.00W
05/28/2018  M1.30 INCH       OCHILTREE          TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1800147

SCHNEIDER
Local storm report, May 28, 7:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             GUYMON                  36.69N 101.48W
05/28/2018  E1.25 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800148

MJG
Special weather statement, May 28, 7:45 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
745 PM CDT MON MAY 28 2018

TXZ002-003-007-290115-
Sherman TX-Hansford TX-Moore TX-
745 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN...WEST
CENTRAL HANSFORD AND NORTH CENTRAL MOORE COUNTIES UNTIL 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Sunray to 3 miles east of
Cactus. Movement was northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dumas and Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3624 10151 3601 10170 3586 10186 3587 10203
      3601 10191 3620 10182 3616 10174
TIME...MOT...LOC 0044Z 237DEG 36KT 3617 10186 3604 10195

DGW
Local storm report, May 28, 7:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
752 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             8 W GRAY                36.54N 100.95W
05/28/2018  M1.00 INCH       TEXAS              OK   NWS EMPLOYEE

&&

EVENT NUMBER AMA1800149

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:15 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman60 min
May 28, 7:24 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman50 min
May 28, 7:28 PM CDTSevere Thunderstorm WarningAMAOchiltree62 min
May 28, 7:36 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Oldham, Potter39 min
May 28, 7:37 PM CDTAreal Flood AdvisoryAMAHansford, Moore, Sherman3 hr
May 28, 7:45 PM CDTSpecial Weather StatementAMAMoore30 min
May 28, 7:50 PM CDTAreal Flood AdvisoryAMAHartley, Moore, Oldham, Potter3 hr
May 28, 8:11 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree, Sherman64 min
May 28, 8:12 PM CDTSpecial Weather StatementAMAMoore33 min
May 28, 8:25 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore50 min
May 28, 8:32 PM CDTTornado WarningAMAHansford, Sherman43 min
May 28, 8:35 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter55 min
May 28, 9:12 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree63 min
May 28, 9:13 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree62 min
May 28, 9:25 PM CDTSpecial Weather StatementAMAHutchinson35 min
May 28, 10:13 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree, Roberts62 min
May 28, 10:34 PM CDTTornado WarningAMAOchiltree, Roberts41 min
May 28, 11:06 PM CDTTornado WarningAMALipscomb, Ochiltree20 min
May 28, 11:10 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree65 min
May 28, 11:49 PM CDTSevere Thunderstorm WarningAMALipscomb56 min
May 29, 4:27 PM CDTSpecial Weather StatementAMARoberts33 min
May 29, 4:34 PM CDTSpecial Weather StatementAMAOchiltree26 min
May 29, 4:40 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts65 min
May 29, 4:46 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler59 min
May 29, 5:25 PM CDTSevere Thunderstorm WarningAMALipscomb74 min
May 29, 5:29 PM CDTSevere Thunderstorm WarningAMACollingsworth, Gray, Hemphill, Roberts, Wheeler91 min
May 29, 5:31 PM CDTTornado WarningAMAGray, Wheeler44 min
May 29, 6:05 PM CDTTornado WarningAMAWheeler40 min
May 29, 6:21 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler24 min
May 29, 6:26 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler79 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.